Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Morristown, TN

June 21, 20164 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2016, 7:47 PM EDT for 4 counties in Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 7:47 PM EDT (23:47 UTC)
Expired
Jun 21, 2016, 8:45 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:00 PM EDTTSTM WND DMGMaynardville, TNSEVERAL TREES DOWN ALL ALONG HIGHWAY 33.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KMRX 212347
SVRMRX
TNC057-089-093-173-220045-
/O.NEW.KMRX.SV.W.0057.160621T2347Z-160622T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KNOX COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN GRAINGER COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN UNION COUNTY IN EASTERN TENNESSEE...

* UNTIL 845 PM EDT

* AT 747 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PLAINVIEW...OR 8 MILES SOUTHEAST OF MAYNARDVILLE...MOVING SOUTH AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...JEFFERSON CITY...DANDRIDGE...MAYNARDVILLE...
  PLAINVIEW...NEW MARKET...STRAWBERRY PLAINS...HALLS...BLAINE...
  LUTTRELL...BUFFALO SPRINGS...PAULETTE...MALONEYVILLE...ROSE HILL...
  JOPPA...HOUSE MOUNTAIN S.P....MASCOT AND BIG RIDGE S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3607 8336 3603 8363 3604 8365 3604 8367
      3602 8367 3596 8402 3632 8389 3635 8374
      3634 8371 3636 8369
TIME...MOT...LOC 2347Z 342DEG 37KT 3614 8373 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
275 
WWUS54 KMRX 220023
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
823 PM EDT TUE JUN 21 2016

TNC057-089-093-173-220045-
/O.CON.KMRX.SV.W.0057.000000T0000Z-160622T0045Z/
KNOX TN-GRAINGER TN-JEFFERSON TN-UNION TN-
823 PM EDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN KNOX...SOUTHWESTERN GRAINGER...NORTHWESTERN
JEFFERSON AND SOUTHEASTERN UNION COUNTIES...

AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF NEW
MARKET...OR 11 MILES WEST OF JEFFERSON CITY...MOVING SOUTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...JEFFERSON CITY...DANDRIDGE...MAYNARDVILLE...PLAINVIEW...
NEW MARKET...STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL...
BUFFALO SPRINGS...PAULETTE...MALONEYVILLE...ROSE HILL...JOPPA...
HOUSE MOUNTAIN S.P....MASCOT AND BIG RIDGE S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3607 8336 3603 8363 3604 8365 3604 8367
      3602 8367 3596 8402 3632 8389 3635 8374
      3634 8371 3636 8369
TIME...MOT...LOC 0022Z 340DEG 19KT 3607 8369 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:27 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:27 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
227 PM EDT TUE JUN 21 2016

.SHORT TERM...(Tonight through Wednesday night)...Scattered
showers and thunderstorms will continue to develop across Kentucky
and Virginia through the afternoon and evening. The threat for
severe thunderstorms still appears to be north of I40...with the
best chances in SW VA. Instabilities around 2000 to 3000 J/kg with
winds throughout the mid and upper levels out of the NW at 30 kt to
40 kt. PW values remain around 1.6 to 1.7 which is above normal for
this time of year. The best area for forcing is actually north of
the area...which will allow strong to severe storms to
develop...then move southeast into northern plateau...northern
valley...and SW VA. Best threat with these storms is going to be
damaging winds and localized flooding. Enough dry air in the mid
and upper levels...combined with the fast moving storms...will
allow straight line and downburst winds to be a threat. With the
high PW values, storms could produce localized flooding. Small hail
and cloud to ground lightning will also be a threat with these
storms.

Storms are expected to continue to develop through the
afternoon...moving through rest of the area through the evening.
Tonight...instabilities will decrease...and showers and
thunderstorms will continue east southeast. Southern areas could see
stray scattered showers late in the night. By early morning...all
activity should be east of the area...with overcast skies continuing
until sunrise. Low level moisture should be high enough for patchy
fog development. Amount of fog will depend on where and how much
rain falls this evening. Low level winds will increase across SW VA
early Wednesday morning as a weak jet moves through. Higher
elevations could see strong winds briefly through the morning.

Wednesday morning should be dry with lingering clouds as another
wave of energy approaches. Models differ on timing and coverage...so
for now left chance pop in across the area. Best chance for strong
storms is going to be northern plateau...northern valley...NE
TN...and SW VA. Although parameters Wednesday afternoon are expected
to be less than today. Showers and thunderstorms expected to again
weaken and move east of the area by Wednesday late evening...leaving
mostly cloudy skies and a chance for fog overnight Wednesday night
in to early Thursday morning.

.LONG TERM (Thursday through Tuesday)... Ridging over the south
central US will strengthen Wednesday night into Thursday, resulting
in a brief break in shower/thunderstorm activity for at least
Thursday morning. A low pressure system moving through the Great
Lakes/New England will drag a cold front through the Central
Appalachians late Thursday, bringing another chance for storms to
the area through the overnight hours. Some of the storms may be
strong, especially across northeastern Tennessee and southwest
Virginia. Locally heavy rain is also possible across southwest
Virginia.

For the weekend, expect mainly diurnal scattered showers and
thunderstorms. Moisture begins to increase again Sunday as another
front moves into the Ohio Valley.  This will result in an increased
chance for showers/thunderstorms on Monday into Tuesday.

Temperatures will generally be slightly above normal throughout the
forecast period. The warmest day looks to be Saturday with highs
reaching the mid 90s in the southern valleys.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  92  71  94 /  30  30  10  10
Knoxville McGhee Tyson Airport, TN  69  88  70  92 /  30  30  20  10
Oak Ridge, TN                       69  88  71  91 /  30  30  20  10
Tri Cities Airport, TN              66  84  65  90 /  30  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW/EMH/DGS
Hazardous weather outlook, Jun 21, 2:41 PM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE JUN 21 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
241 PM EDT TUE JUN 21 2016 /141 PM CDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE EVENING. A
FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF
INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE
DAMAGING WINDS AND LOCALIZED FLOODING...WITH A SLIGHTLY LOWER
THREAT FOR HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY
AFTERNOON AND EARLY EVENING WITH A FEW STORMS BECOMING STRONG TO
MARGINALLY SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE
BEST CHANCE FOR SEVERE WEATHER THURSDAY NIGHT WILL BE FOR AREAS
ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JW/EMH/DGS

In the hours before

Local storm report, Jun 21, 6:25 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     EWING                   36.63N 83.43W
06/21/2016                   LEE                VA   PUBLIC

            SEVERAL TREES DOWN NEAR EWING, VA.

&&

DH
Local storm report, Jun 21, 6:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 NE HONAKER            37.05N 81.94W
06/21/2016                   RUSSELL            VA   PUBLIC

            TREES DOWN NEAR THE SWORDS CREEK AREA.

&&

DH
Local storm report, Jun 21, 6:47 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 NE HONAKER            37.05N 81.94W
06/21/2016  E0.75 INCH       RUSSELL            VA   PUBLIC

            DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.

&&

DH
Local storm report, Jun 21, 6:48 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     EWING                   36.63N 83.43W
06/21/2016                   LEE                VA   PUBLIC

            SEVERAL TREES DOWN NEAR EWING, VA.

0635 PM     TSTM WND DMG     3 NE HONAKER            37.05N 81.94W
06/21/2016                   RUSSELL            VA   PUBLIC

            TREES DOWN NEAR THE SWORDS CREEK AREA.

0635 PM     HAIL             3 NE HONAKER            37.05N 81.94W
06/21/2016  E0.75 INCH       RUSSELL            VA   PUBLIC

            DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.

&&

DH
Special weather statement, Jun 21, 6:52 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT TUE JUN 21 2016

TNZ014>016-VAZ001-005-212330-
HAWKINS-CLAIBORNE-HANCOCK-SCOTT-LEE-
652 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE...WESTERN
HAWKINS...HANCOCK...LEE AND SOUTHWESTERN SCOTT COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
HARROGATE...OR 14 MILES EAST OF MIDDLESBORO...MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...JONESVILLE...BEAN STATION...TAZEWELL...
SURGOINSVILLE...PENNINGTON GAP...HARROGATE...PATTONSVILLE...EWING...
ARTHUR...EVANSTON...ROSE HILL...TREADWAY...KYLES FORD...POWELL RIVER
PRESERVE...HOWARD QUARTER...MOORESBURG AND KLONDIKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3674 8289 3646 8286 3631 8315 3635 8316
      3631 8318 3634 8327 3638 8329 3640 8328
      3639 8331 3642 8335 3641 8339 3642 8342
      3641 8342 3653 8369 3663 8363 3667 8352
      3667 8342 3671 8330 3674 8314 3676 8313
TIME...MOT...LOC 2251Z 302DEG 26KT 3657 8347

AMP.23
Local storm report, Jun 21, 7:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CLAIRFIELD              36.55N 83.95W
06/21/2016                   CLAIBORNE          TN   PUBLIC

            SEVERAL TREES AND POWER LINES DOWN NEAR CLAIRFIELD, TN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock39 min
Jun 21, 6:51 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union39 min
Jun 21, 6:52 PM EDTSpecial Weather StatementMRXHancock, Hawkins38 min
Jun 21, 7:25 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.